Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 92, NWS Grand Forks, ND

July 8, 2019Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2019, 5:25 PM CDT for Roseau County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2019, 5:25 PM CDT (22:25 UTC)
Expired
Jul 8, 2019, 6:00 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS53 KFGF 082225
SVRFGF
MNC135-082300-
/O.NEW.KFGF.SV.W.0092.190708T2225Z-190708T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
525 PM CDT Mon Jul 8 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  North central Roseau County in northwestern Minnesota...

* Until 600 PM CDT.

* At 524 PM CDT, a severe thunderstorm was located 7 miles north of
  Roseau, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Longworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4897 9533 4886 9578 4898 9586 4900 9583
      4900 9532
TIME...MOT...LOC 2224Z 233DEG 27KT 4896 9573 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
536 
WWUS53 KFGF 082245
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
545 PM CDT Mon Jul 8 2019

MNC135-082300-
/O.CON.KFGF.SV.W.0092.000000T0000Z-190708T2300Z/
Roseau MN-
545 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL ROSEAU COUNTY...

At 545 PM CDT, a severe thunderstorm was located near Salol, or 9
miles northeast of Roseau, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Longworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4897 9533 4886 9578 4898 9586 4900 9583
      4900 9532
TIME...MOT...LOC 2245Z 238DEG 11KT 4895 9565 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
609 
WWUS53 KFGF 082253
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
553 PM CDT Mon Jul 8 2019

MNC135-082303-
/O.EXP.KFGF.SV.W.0092.000000T0000Z-190708T2300Z/
Roseau MN-
553 PM CDT Mon Jul 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROSEAU COUNTY
WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4897 9533 4886 9578 4898 9586 4900 9583
      4900 9532
TIME...MOT...LOC 2253Z 233DEG 27KT 4898 9558 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Mon Jul 8 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019

The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.

Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.

Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019

Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.

Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019

High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 9 PM CDT this evening for NDZ006>008-
     014>016-024-026-054.

MN...None.
&&

SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...TG
Hazardous weather outlook, Jul 8, 10:35 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1035 AM CDT Mon Jul 8 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1035 AM CDT Mon Jul 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms possible over northeastern North Dakota
and northwest Minnesota during the late morning and early
afternoon period. These storms will remain weaker but could
produce lightning and brief heavy rainfall.

Stronger thunderstorms are expected to develop during the mid to
late afternoon over north central North Dakota between Devils Lake
and Minot. These initial scattered storms will bring a threat of
hail greater than 2 inches, wind gusts up to 70 mph, and possibly
a tornado. By the evening hours, these storms will form into a
line and move east and southeast into much of eastern North Dakota
and northwest Minnesota. As the storms transition into a line,
the main threats will be hail around 1 inch, wind gusts to 70 mph,
and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected Tuesday, ending Wednesday.
Locally heavy rainfall the main threat. There is also a risk for
isolated severe storms Tuesday afternoon with hail, wind, and a
tornado potential threats. Periodic thunderstorm chances exist
through the late week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 3:09 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
309 PM CDT Mon Jul 8 2019

NDZ006-007-082100-
Towner ND-Cavalier ND-
309 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER AND
SOUTHWESTERN CAVALIER COUNTIES UNTIL 400 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cando, or 33 miles northwest of Devils Lake, moving northeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Munich, Clyde, Alsen, Egeland, Calio, Arndt and Considine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4885 9879 4856 9867 4854 9883 4854 9897
      4853 9897 4849 9927 4866 9933
TIME...MOT...LOC 2009Z 240DEG 13KT 4856 9916

Lee
Special weather statement, Jul 8, 3:13 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
313 PM CDT Mon Jul 8 2019

NDZ006-007-082115-
Towner ND-Cavalier ND-
313 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNER AND
NORTHWESTERN CAVALIER COUNTIES UNTIL 415 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rocklake, or 34 miles west of Langdon, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rocklake, Sarles, Calvin and Hannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4900 9840 4870 9919 4879 9926 4900 9892
TIME...MOT...LOC 2013Z 240DEG 13KT 4880 9912

Lee
Local storm report, Jul 8, 4:16 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
416 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TORNADO          5 WNW STARKWEATHER      48.48N 98.98W
07/08/2019                   Towner             ND   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED BRIEF TORNADO TOUCHDOWN.

&&

KNUTSVIG
Special weather statement, Jul 8, 5:11 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
511 PM CDT Mon Jul 8 2019

NDZ007-008-082300-
Pembina ND-Cavalier ND-
511 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAVALIER AND NORTHWESTERN
PEMBINA COUNTIES UNTIL 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Langdon, moving northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Langdon, Walhalla, Osnabrock, Mountain, Nekoma, Olga and Concrete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4900 9781 4872 9772 4854 9838 4854 9839
      4885 9843 4900 9802
TIME...MOT...LOC 2211Z 246DEG 30KT 4877 9826

Lee
Local storm report, Jul 8, 5:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     LANGDON                 48.76N 98.37W
07/08/2019  M54 MPH          CAVALIER           ND   AWOS

            REPORT FROM LANGDON AWOS AT THE LANGDON AIRPORT.

&&

KNUTSVIG
Local storm report, Jul 8, 5:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
521 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     1 E LANGDON             48.76N 98.35W
07/08/2019  M63 MPH          Cavalier           ND   MESONET

            NDAWN SENSOR - 10 M WIND.

&&

KNUTSVIG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:44 AM CDTSpecial Weather StatementFGFPolk31 min
Jul 8, 5:30 PM CDTSpecial Weather StatementFGFKittson30 min
Jul 8, 6:18 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau33 min
Jul 8, 6:19 PM CDTSevere Thunderstorm WarningFGFKittson56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.